Naloxone- making overdose preventable

By Dr. M. Ahmann
Intensive Treatment Systems Medical Director


Naloxone (brandname Narcan) is a potentially life-saving medication used to reduce the effects of opioids in overdose. It is given to a person in opioid overdose either intravenously, intranasally (in the nose) or sometimes injected into a muscle. Since overdose death has become the leading cause of accidental death in the U.S., naloxone has become an important tool to prevent these tragedies. The intranasal naloxone (Narcan Nasal) is particularly easy for a non-medical person to use with very basic training. Recently, laws have been passed to allow its availability (by prescription) to opioid dependent people and their families.  
 
Naloxone works very rapidly to prevent death from overdose, but only works for about 30-60 minutes – usually enough time for first-responders to arrive. Essentially all EMT personnel carry naloxone. This has been shown to reduce the number of deaths due to overdose. Naloxone works by reversing the depression of the central nervous system and respiratory system caused by opioids. The administration of naloxone to a person in overdose may cause symptoms of opioid withdrawal, including restlessness, agitation, nausea, vomiting, a fast heart rate, and sweating. Naloxone has little to no effect if opioids are not present.
 
A prescription for naloxone is recommended if a person is on a high dose of opioid (including patients on medication assisted treatment for opioid dependence such as methadone), is prescribed any dose of opioid accompanied by a benzodiazepine, or is suspected or known to abuse opioids. Prescribing naloxone is accompanied by standard education that includes preventing, identifying, and responding to an overdose; rescue breathing; and calling emergency services.
 
Intensive Treatment Systems is currently developing a protocol for prescribing naloxone to all of its patients and training on its use. It will be made available very soon!